Alert archive / Maine / Wind Chill Warnings in 2014

Wind Chill Warning 1, NWS Caribou, ME

January 1, 2014Aroostook County, Maine

NWS Caribou, ME issued this wind chill warning at Jan 1, 2014, 10:06 PM EST for Aroostook County, Maine. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2014, 10:06 PM EST (03:06 UTC)
Expired
Jan 2, 2014, 3:00 AM EST
In force
5 hr
Issued by
NWS Caribou, ME

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 3.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2014-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2014-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WWUS41 KCAR 020306
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1006 PM EST WED JAN 1 2014

MEZ001-002-021115-
/O.NEW.KCAR.WC.W.0001.140102T0306Z-140102T0800Z/
/O.CON.KCAR.WC.A.0001.140103T0000Z-140103T1800Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
1006 PM EST WED JAN 1 2014

...WIND CHILL WARNING IN EFFECT UNTIL 3 AM EST THURSDAY...
...WIND CHILL WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 3 AM EST THURSDAY. A WIND
CHILL WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY AFTERNOON.

* LOCATIONS...NORTHERN AND NORTHWESTERN MAINE.

* WIND CHILL READINGS...40 TO 50 BELOW UNTIL 3 AM THURSDAY AND
  AGAIN THURSDAY NIGHT INTO FRIDAY. 

* WINDS...NORTH TO NORTHWEST 10 TO 20 MPH. GUSTS TO 25 MPH. 

* TEMPERATURES...LOWS TONIGHT 25 TO 40 BELOW. LOWS THURSDAY
  NIGHT 15 TO 25 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THE THERE IS THE POTENTIAL FOR A
COMBINATION OF VERY COLD AIR AND WINDS TO CREATE DANGEROUSLY LOW
WIND CHILL VALUES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES.
ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/CAR.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS
ARE NOT TAKEN. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS
WARMLY MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT WWW.WEATHER.GOV/CAR. 

&&

$$

MEZ015>017-029-030-021115-
/O.CON.KCAR.WW.Y.0001.140102T1800Z-140103T2100Z/
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
1006 PM EST WED JAN 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY
TO 4 PM EST FRIDAY...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT FROM 1 PM THURSDAY TO 4 PM EST FRIDAY.

* LOCATIONS...DOWNEAST MAINE.

* PRECIPITATION TYPE...SNOW AND BLOWING SNOW.

* ACCUMULATIONS...4 TO 8 INCHES OF SNOW...WITH THE HEAVIER 
  ACCUMULATIONS CLOSER TO THE COAST.

* TIMING...THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON.

* TEMPERATURES...HIGH TEMPERATURES THURSDAY AROUND ZERO INLAND 
  WITH SINGLE DIGITS ABOVE ZERO ALONG THE COAST.

* WIND CHILLS...15 TO 25 BELOW THURSDAY AND 25 TO 35 BELOW 
  THURSDAY NIGHT.

* WINDS...NORTHEAST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH 
  BECOMING NORTH.

* IMPACTS...MODERATE IMPACT. SNOW AND BLOWING SNOW WILL RESULT 
  IN DIFFICULT DRIVING CONDITIONS. GUSTY WINDS COULD BRING DOWN 
  ICE COVERED BRANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF TRAVELING...SLOW DOWN AND PLAN EXTRA TIME TO REACH YOUR
DESTINATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/CAR.

&&

$$

MEZ003-004-021115-
/O.CON.KCAR.WC.A.0001.140103T0000Z-140103T1800Z/
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
1006 PM EST WED JAN 1 2014

...WIND CHILL WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

A WIND CHILL WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON.

* LOCATIONS...NORTHERN AND NORTHWESTERN MAINE.

* WIND CHILL READINGS...40 TO 50 BELOW.

* WINDS...NORTH 10 TO 20 MPH.

* TEMPERATURES...LOWS THURSDAY NIGHT 15 TO 25 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THE THERE IS THE POTENTIAL FOR A
COMBINATION OF VERY COLD AIR AND WINDS TO CREATE DANGEROUSLY LOW
WIND CHILL VALUES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES.
ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/CAR.

&&

$$

MEZ005-006-010-011-031-032-021115-
/O.CON.KCAR.WC.A.0001.140103T0000Z-140103T1800Z/
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
1006 PM EST WED JAN 1 2014

...WIND CHILL WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON...

A WIND CHILL WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY AFTERNOON.

* LOCATIONS...NORTHERN AND EAST CENTRAL MAINE.

* WIND CHILL READINGS...35 TO 40 BELOW.

* WINDS...NORTH 10 TO 20 MPH.

* TEMPERATURES...LOWS THURSDAY NIGHT 10 TO 20 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THE THERE IS THE POTENTIAL FOR A
COMBINATION OF VERY COLD AIR AND WINDS TO CREATE DANGEROUSLY LOW
WIND CHILL VALUES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES.
ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/CAR.

&&

$$


CB
1 follow-up statement
692 
WWUS41 KCAR 020812
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
312 AM EST THU JAN 2 2014

MEZ001-002-022100-
/O.CAN.KCAR.WC.A.0001.140103T0000Z-140103T1800Z/
/O.EXP.KCAR.WC.W.0001.000000T0000Z-140102T0800Z/
/O.NEW.KCAR.WC.Y.0001.140102T1700Z-140102T2300Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
312 AM EST THU JAN 2 2014

...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING...
...WIND CHILL WARNING HAS EXPIRED...
...WIND CHILL WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING. THE WIND CHILL WATCH HAS BEEN CANCELLED. THE WIND CHILL
WARNING IS NO LONGER IN EFFECT.

* LOCATIONS...FAR NORTHERN AND NORTHWESTERN MAINE.

* WIND CHILL READINGS...25 TO 34 BELOW THIS AFTERNOON.

* WINDS...NORTH TO NORTHEAST 5 TO 10 MPH. 

* TEMPERATURES...10 TO 15 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES.
ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/CAR.

&&

$$

MEZ003>006-010-011-031-032-022100-
/O.CAN.KCAR.WC.A.0001.140103T0000Z-140103T1800Z/
/O.NEW.KCAR.WC.Y.0001.140102T1700Z-140102T2300Z/
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...PATTEN...
MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
312 AM EST THU JAN 2 2014

...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING...
...WIND CHILL WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING. THE WIND CHILL WATCH HAS BEEN CANCELLED.

* LOCATIONS...NORTHERN AND NORTHWESTERN MAINE.

* WIND CHILL READINGS...25 TO 34 BELOW THIS AFTERNOON.

* WINDS...NORTH TO NORTHEAST 5 TO 15 MPH.

* TEMPERATURES...5 TO 10 BELOW.

* LOCATIONS...NORTH CENTRAL AND EAST CENTRAL MAINE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/CAR.

&&

$$

MEZ015>017-029-030-022100-
/O.CON.KCAR.WW.Y.0001.140102T1800Z-140103T2100Z/
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...BANGOR...BREWER...ORONO...OLD TOWN...
AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...
DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...
PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...EASTPORT...
MACHIAS...CHERRYFIELD
312 AM EST THU JAN 2 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 4 PM EST FRIDAY...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 4 PM EST FRIDAY.

* LOCATIONS...DOWNEAST MAINE.

* PRECIPITATION TYPE...SNOW AND BLOWING SNOW.

* ACCUMULATIONS...3 TO 5 INCHES OF SNOW OVER INTERIOR DOWNEAST
  MAINE...WITH 5 TO 8 INCHES COASTAL DOWNEAST MAINE.

* TIMING...THIS AFTERNOON THROUGH FRIDAY AFTERNOON.

* TEMPERATURES...HIGH TEMPERATURES THURSDAY AROUND ZERO INLAND 
  WITH SINGLE DIGITS ABOVE ZERO ALONG THE COAST.

* WIND CHILLS...15 TO 25 BELOW TODAY AND 25 TO 35 BELOW THURSDAY
  NIGHT.

* WINDS...NORTHEAST WINDS INCREASING TO 10 TO 20 MPH....BECOMING
  NORTH TONIGHT. GUSTS UP TO 35 MPH...ESPECIALLY ALONG THE
  DOWNEAST COAST.

* IMPACTS...LOW TO MODERATE IMPACT. SNOW AND BLOWING SNOW WILL
  RESULT IN DIFFICULT DRIVING CONDITIONS DUE TO SNOW COVERED ROADS
  AND MINOR DRIFTING. GUSTY WINDS COULD BRING DOWN ICE COVERED BRANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF TRAVELING...SLOW DOWN AND PLAN EXTRA TIME TO REACH YOUR
DESTINATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/CAR.

&&

$$

VJN

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill warning went out at Jan 1, 9:39 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 1, 9:39 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
939 PM EST WED JAN 1 2014

.SYNOPSIS...
BITTER COLD HIGH PRESSURE WILL CREST OVER THE NORTH TONIGHT.
INTENSIFYING LOW PRESSURE WILL TRACK SOUTHEAST OF THE GULF OF
MAINE LATER THURSDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
939 PM UPDATE...THE COLDEST AIR MASS OF THE YOUNG WINTER SEASON
IS UPON US THIS EVENING. THE 00Z KCAR SOUNDING SHOWED A NICE
SUBSIDENCE INVERSION ALOFT AS ARCTIC HIGH PRESSURE BUILDS IN FROM
THE WEST. THE 850 MB TEMP WAS -30C...WHICH IS 3.1 ST DEV BELOW
NORMAL FOR EARLY JANUARY. THE CHALLENGE FOR TONIGHT IS THE WIND
AND SKY WHICH WILL HAVE THE BIGGEST IMPACT ON TEMPS. IF THE SKY IS
CLEAR AND THE WIND GOES CALM IN THE VALLEYS OF THE NORTH WOODS
EARLY THURSDAY MORNING THE AIR MASS IS COLD ENOUGH TO SUPPORT A 40
BELOW. MADE SOME TWEAKS TO THE ONGOING FORECAST BASED ON THE
LATEST OBSERVATIONS...BUT OVERALL THE FORECAST IS IN GOOD SHAPE.
ALSO WILL RE-ISSUE THE SPS FOR ZONES 1 AND 2 FOR LOW WIND CHILLS
OVER THE NEXT 2-3 HOURS. DID NOT ISSUE AN ADVISORY OR WARNING AS
THE WIND SHOULD BEGIN TO DIMINISH AND THE LOWEST WIND CHILLS ARE
CONFINED TO THE ST JOHN VALLEY AND NOT OCCURRING IN ALL AREAS
ACROSS ZONES 1 AND 2.

PREVIOUS DISCUSSION...
HIGH PRESSURE CRESTING ACROSS THE NORTH WILL ALLOW CLEAR SKIES AND
CALM AIR TO PRODUCE SOME BITTER COLD TEMPERATURES. HIGH CLOUDS WILL
BEGIN SPREADING INTO DOWNEAST AND CENTRAL AREAS OVERNIGHT AS LOW
PRESSURE TRACKS TOWARD THE MID ATLANTIC COAST. LIGHT SNOW WILL
GRADUALLY SPREAD ACROSS DOWNEAST AREAS ON THURSDAY AS LOW PRESSURE
TRACKS TOWARD A POSITION SOUTH OF CAPE COD. AROUND AN INCH OF SNOW
MAY ACCUMULATE ALONG THE COAST BY THE END OF THE DAY WITH LESS
INLAND. A STRONG GRADIENT BETWEEN THE ARCTIC HIGH TO THE NORTH AND
LOW PRESSURE TO THE SOUTH WILL RESULT IN INCREASING NORTHEAST
WINDS THURSDAY WITH THE WINDIEST CONDITIONS ALONG THE COAST. HIGH
TEMPERATURES THURSDAY RANGING FROM ONLY NEAR ZERO DOWNEAST TO THE
TEENS BELOW ZERO OVER THE FAR NORTH WILL RESULT IN SOME BITTER
COLD WIND CHILLS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
INTENSIFYING LOW PRESSURE WILL TRACK SOUTHEAST OF THE GULF OF
MAINE THURSDAY NIGHT THROUGH FRIDAY...WITH HIGH PRESSURE RIDGED
NORTHWEST OF THE REGION. THE HEAVIEST SNOW THURSDAY NIGHT INTO
FRIDAY WILL OCCUR ACROSS DOWNEAST AREAS. STORM TOTAL SNOW
ACCUMULATIONS THURSDAY NIGHT THROUGH FRIDAY ARE EXPECTED TO
GENERALLY RANGE FROM 4 TO 8 INCHES ACROSS DOWNEAST AREAS...WITH
THE GREATER ACCUMULATIONS CLOSER TO THE COAST. LESSER SNOW
ACCUMULATIONS WILL OCCUR NORTHWESTWARD ACROSS THE REMAINDER OF
THE FORECAST AREA WITH LITTLE OR NO SNOW EXPECTED ACROSS EXTREME
NORTHERN MAINE. WIND GUSTS OF 20 TO 30 MPH WILL ALSO PRODUCE AREAS
OF BLOWING SNOW DOWNEAST THURSDAY NIGHT INTO FRIDAY. WINTER
WEATHER ADVISORIES HAVE BEEN ISSUED FOR DOWNEAST AREAS FROM
THURSDAY AFTERNOON INTO FRIDAY AFTERNOON. THE WINDS AND EXTREMELY
COLD TEMPERATURES WILL PRODUCE DANGEROUS WIND CHILLS OF 35 TO 50
BELOW ZERO ACROSS NORTHERN AND EAST CENTRAL PORTIONS OF THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY AFTERNOON. A WIND CHILL
WATCH HAS BEEN ISSUED FOR NORTHERN AND EAST CENTRAL PORTIONS OF
THE FORECAST AREA FROM THURSDAY EVENING INTO FRIDAY AFTERNOON.
HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY NIGHT WITH
PARTLY CLOUDY SKIES NORTH AND MOSTLY CLEAR SKIES DOWNEAST. A WARM
FRONT WILL BEGIN TO CROSS THE REGION SATURDAY WITH INCREASING
CLOUDS ACROSS THE FORECAST AREA ALONG WITH A SLIGHT CHANCE OF
AFTERNOON SNOW SHOWERS ACROSS THE NORTH. TEMPERATURES WILL REMAIN
AT MUCH BELOW NORMAL LEVELS FRIDAY/SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
TEMPERATURES SATURDAY NIGHT INTO SUNDAY MODERATE TO NEAR NORMAL
WITH RETURN FLOW AS HIGH PRESSURE MOVES OFF TO THE SOUTH AND EAST.
EXPECTED MOSTLY CLOUDY SKIES AS NEXT SYSTEM CONTINUES TO ADVANCE
EAST.

THE GUIDANCE DOES BEGIN TO BREAKDOWN IN AGREEMENT AS WE GET INTO
LATER SUNDAY INTO MONDAY. THE INTERMEDIATE 06Z RUN OF THE GFS
BEGINS TO DEVELOP A SURFACE LOW ACROSS WEST TN/KY SUNDAY MORNING
AND LOW STRENGTHENS AS IT MOVES NE INTO THE MID ATLANTIC REGION BY
SUNDAY NIGHT. THIS LOW QUICKLY MOVES NE INTO NOVA SCOTIA AND THE
BAY OF FUNDY BY MONDAY MORNING. SUBSEQUENT RUNS OF THE GFS HAVE
BEEN SLOWER AND TRACKS HAVE BEEN A LITTLE BIT FURTHER WEST. THE
LATEST 12Z GFS DOES COME IN A BIT FURTHER WEST AND MORE IN LINE
WITH 00Z RUN. IN COMPARISON THE 00Z/12Z ECMWF DEVELOPS THE LOW
ACROSS THE TN VALLEY EARLY SUNDAY CONTINUES TO DEEPEN THE SURFACE
LOW BUT TRACKS IT NE INTO THE GREAT LAKES EARLY MONDAY. THE
FURTHER WEST SOLUTION WOULD RESULT IN STRONGER WARM AIR ADVECTION
AND ALL RAIN EVENT AREA WIDE MONDAY INTO MONDAY NIGHT. ECMWF
SOLUTION TEMPERATURES WOULD BE WELL ABOVE NORMAL WITH WIDE SPREAD
40S FOR HIGHS ON MONDAY. THE 00Z GEM WHILE NOT NEARLY AS
PROGRESSIVE IS MORE IN LINE WITH THE GFS TRACK. THE LATEST 12Z GEM
CAME IN A FURTHER WEST WITH THE LOW TRACK. SINCE THERE IS STILL
UNCERTAINTY IN TERMS OF THE TRACK AND TIMING OF THE SURFACE LOW
WILL STICK WITH A BLEND. AFTER MINOR TWEAKS THE BLEND WILL BRING
BEST CHANCES OF PRECIP SUNDAY NIGHT INTO MONDAY.

GUIDANCE IN DECENT AGREEMENT WITH COLD TEMPERATURES RETURNING TO
THE REGION AS HIGH PRESSURE BEGINS TO BUILD EAST. ALSO EXPECT
WINDS TO INCREASE DUE TO TIGHTENING PRESSURE GRADIENT MONDAY NIGHT
INTO TUESDAY. TEMPERATURES WILL BE NEAR NORMAL TUESDAY TO BELOW
NORMAL TEMPERATURES BY WEDNESDAY.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
NEAR TERM: POCKETS OF MVFR ACROSS NORTHERN MAINE THROUGH 06Z...
OTHERWISE VFR ACROSS THE AREA TONIGHT. CONDITIONS WILL WILL REMAIN
VFR OVER THE NORTH ON THU AND GRADUALLY LOWER TO IFR DOWNEAST AS
SNOW OVERSPREADS THE AREA THU AFTERNOON AND EVENING.

SHORT TERM: VFR/MVFR CONDITIONS ARE EXPECTED ACROSS NORTHERN
AREAS THURSDAY NIGHT INTO FRIDAY...WITH IFR/LIFR CONDITIONS
DOWNEAST. CONDITIONS WILL BEGIN TO IMPROVE ACROSS THE REGION
FRIDAY AFTERNOON. GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE
REGION FRIDAY NIGHT INTO SATURDAY...THOUGH OCCASIONAL MVFR
CONDITIONS COULD BEGIN TO DEVELOP ACROSS NORTHERN AREAS LATER
SATURDAY. MOSTLY VFR CONDITIONS EXPECTED SATURDAY NIGHT INTO
SUNDAY. EXPECTED MVFR/IFR CONDITIONS SUNDAY NIGHT INTO MONDAY WITH
RAIN AND SNOW.

&&

.MARINE...
NEAR TERM: EXTENDED THE SCA TILL 1 AM EST THU AS THE COLD AIR
ADVECTION OVER THE WATER IS CONTINUING TO PRODUCE WIND GUSTS OF 25
TO 30 KNOTS AT THE EASTERN MAINE SHELF. THE WIND SHOULD SLOWLY
DIMINISH OVERNIGHT. NORTHEAST WINDS WILL INCREASE TO A GALE
THURSDAY AFTERNOON. SNOW WILL SPREAD ACROSS THE WATERS THURSDAY
AND BITTER COLD AIR WILL RESULT IN FREEZING SPRAY.

SHORT TERM: A GALE WARNING IS IN EFFECT FOR THE WATERS FROM LATE
THURSDAY AFTERNOON INTO EARLY SATURDAY MORNING. SMALL CRAFT
ADVISORY CONDITIONS ARE THEN EXPECTED INTO SATURDAY AFTERNOON.
VISIBILITIES WILL BE REDUCED IN SNOW THURSDAY NIGHT INTO FRIDAY
AFTERNOON. FREEZING SPRAY WILL OCCUR THURSDAY NIGHT INTO SATURDAY
MORNING.

&&

.TIDES/COASTAL FLOODING...
LOW PRESSURE WILL BE PASSING SOUTHEAST
OF THE WATERS THURSDAY NIGHT INTO FRIDAY MORNING. THIS COINCIDES
WITH A PERIGEAN SPRING TIDE(13.6 FEET AT BAR HARBOR 1145 EST
FRIDAY). THE EXCEPTIONALLY HIGH ASTRONOMICAL TIDE IN COMBINATION
WITH THE STORM MAY RESULT IN SOME SPLASH OVER ALONG THE SEAWALL
ROAD AND AT SCHOODIC POINT.

&&

.CLIMATE...
A RECORD LOW OF -19F THIS MORNING AT BANGOR THIS
MORNING. THIS BROKE THE PREVIOUS RECORD OF -14F SET IN 1956. THE
RECORD LOW TONIGHT AT CARIBOU IS -20F...WHICH WAS SET IN 1968.
THE RECORD LOW AT BANGOR IS -28F...WHICH WAS SET IN 1999.
PLEASE CHECK OUT THE DECEMBER 2013 CLIMATE SUMMARY FOR NORTHERN
AND EASTERN MAINE AT: HTTP:/WWW.WEATHER.GOV/CAR/DECEMBERCLIMATE
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR MEZ001>006-010-011-031-032.
     WINTER WEATHER ADVISORY FROM 1 PM THURSDAY TO 4 PM EST FRIDAY
     FOR MEZ015>017-029-030.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY FOR ANZ050>052.
         GALE WARNING FROM 5 PM THURSDAY TO 1 AM EST SATURDAY FOR
         ANZ050>052.

&&

NEAR TERM...BLOOMER/CB
SHORT TERM...NORCROSS
LONG TERM...JORDAN
AVIATION...BLOOMER/CB/NORCROSS
MARINE...BLOOMER/CB/NORCROSS
TIDES/COASTAL FLOODING...CB
CLIMATE...CB
Hazardous weather outlook, Jan 1, 3:01 PM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
301 PM EST WED JAN 1 2014

MEZ001>006-010-011-031-032-022015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
301 PM EST WED JAN 1 2014

...WIND CHILL WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BITTERLY COLD TEMPERATURES ARE EXPECTED TONIGHT. ALTHOUGH WINDS
WILL BE LIGHT...VERY COLD TEMPERATURES OVERNIGHT WILL LEAD TO WIND
CHILLS OF 35 BELOW TO 50 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-022015-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
301 PM EST WED JAN 1 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 4 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BITTERLY COLD TEMPERATURES ARE EXPECTED TONIGHT. ALTHOUGH WINDS
WILL BE LIGHT...VERY COLD TEMPERATURES OVERNIGHT WILL LEAD TO WIND
CHILLS OF 15 BELOW TO 25 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-022015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
301 PM EST WED JAN 1 2014

...GALE WARNING IN EFFECT FROM 5 PM THURSDAY TO 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 1, 6:08 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
608 PM EST WED JAN 1 2014

MEZ002-020215-
NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
608 PM EST WED JAN 1 2014

...SNOW SHOWERS DROPPING SOUTH ACROSS THE COUNTY...

A LINE OF SNOW SHOWERS EXTENDS FROM JUST SOUTH OF CARIBOU TO NEAR
FORT FAIRFIELD. THIS BAND OF SNOW WILL DROP SOUTH DURING THE NEXT
HOUR...AND MAY BRIEFLY DROP THE VISIBILITY TO ONE HALF MILE OR
LESS. THE WIND MAY ALSO BRIEFLY PICK UP WITH GUSTS TO 20 MPH
WHICH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. THE BAND OF
SNOW WILL WEAKEN AS IT MOVES SOUTH TOWARD WESTFIELD AND MARS HILL
BY 730 PM.

CB
Special weather statement, Jan 1, 6:46 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
646 PM EST WED JAN 1 2014

MEZ001>003-020300-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT
646 PM EST WED JAN 1 2014

...A GUSTY WIND AND LOW WIND CHILLS THIS EVENING...

A NORTHWEST WIND OF 10 TO 15 MPH WITH A FEW GUSTS TO 20 MPH WILL
DIMINISH TO LESS THAN 10 MPH BY 10 PM. THE WIND WILL COMBINE WITH
TEMPERATURES OF 5 TO 20 BELOW ACROSS NORTHERN AROOSTOOK AND
NORTHERN SOMERSET COUNTIES TO PRODUCE WIND CHILLS OF 20 TO 35
BELOW DURING THE NEXT 2 TO 3 HOURS.

AS THE WIND DIMINISHES LATER THIS EVENING...IT WILL ALLOW THE
TEMPERATURES TO DROP EVEN FASTER. BY MORNING...LOWS ARE EXPECTED
TO BE FROM 25 TO 35 BELOW...WITH A FEW SPOTS IN THE NORTH MAINE
WOODS TO DROP TO AS LOW AS 40 BELOW.

FROST BITE AND HYPOTHERMIA ARE LIKELY IN AS SHORT AS 15 TO 30
MINUTES IF YOU ARE EXPOSED TO THESE EXTREMELY COLD TEMPERATURES
WITHOUT PROPER PROTECTION. MAKE SURE THAT YOU DRESS WITH SEVERAL
LAYERS OF CLOTHES DESIGNED FOR THE EXTREME CONDITIONS. TRY TO
AVOID SWEATING IF YOU ARE OUTDOORS AS THIS CAN LEAD TO A FASTER
ONSET OF HYPOTHERMIA.

CB
Special weather statement, Jan 1, 9:39 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
939 PM EST WED JAN 1 2014

MEZ001-002-020600-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
939 PM EST WED JAN 1 2014

...A GUSTY WIND AND LOW WIND CHILLS LATE THIS EVENING...

A NORTHWEST WIND OF 10 TO 15 MPH WITH A FEW GUSTS TO 20 MPH WILL
DIMINISH TO LESS THAN 10 MPH BY 1 AM THURSDAY MORNING. THE WIND
WILL COMBINE WITH TEMPERATURES OF 10 TO 20 BELOW ACROSS NORTHERN
AROOSTOOK COUNTY TO PRODUCE WIND CHILLS OF 25 TO 40 BELOW DURING
THE NEXT 2 TO 3 HOURS. THE STRONGEST WIND AND LOWEST WIND CHILLS
WILL BE IN THE ST JOHN VALLEY.

AS THE WIND DIMINISHES EARLY THURSDAY MORNING...IT WILL ALLOW THE
TEMPERATURES TO DROP EVEN FASTER. BY MORNING...LOWS ARE EXPECTED
TO BE FROM 25 TO 35 BELOW...WITH A FEW SPOTS IN THE NORTH MAINE
WOODS TO DROP TO AS LOW AS 40 BELOW.

FROST BITE AND HYPOTHERMIA ARE LIKELY IN AS SHORT AS 15 TO 30
MINUTES IF YOU ARE EXPOSED TO THESE EXTREMELY COLD TEMPERATURES
WITHOUT PROPER PROTECTION. MAKE SURE THAT YOU DRESS WITH SEVERAL
LAYERS OF CLOTHES DESIGNED FOR THE EXTREME CONDITIONS. TRY TO
AVOID SWEATING IF YOU ARE OUTDOORS AS THIS CAN LEAD TO A FASTER
ONSET OF HYPOTHERMIA.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 3:12 AM ESTWind Chill AdvisoryCARAroostook, Penobscot, Piscataquis, Somerset, Washington16 hr
Jan 2, 2:35 PM ESTHeavy Freezing Spray AdvisoryCAR40 hr
Jan 2, 2:43 PM ESTWind Chill WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington40 hr

Nearby

Wind Chill Warnings in Maine, 2014Every wind chill warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.